1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Omnipod site infections... help!

Discussion in 'Insulin Pump Forum' started by backarini, Dec 23, 2018.

  1. backarini

    backarini Type 1 · Member

    Messages:
    8
    Likes Received:
    7
    Trophy Points:
    43
    Hi all,
    I am now on antibiotics after an Omnipod change on the back of my arm- changed it as normal in the evening, put a new pod on the other arm, and woke up the next morning with an aching arm, a warm hard and red abscess type sore where the cannula was and a very swollen, starting to track patch of skin.
    Went to the Drs and they’ve put me on flucloxicillin (I have a whitlow in my toe too, so I know I’m run down).
    I changed my pod again last night and removed it from the other arm, and the just-used site is red and hot like the other one. I did do quite a long extended bolus yesterday but it should be able to cope with it!?
    Hoping my antibiotics will kick it into touch.

    I’ve only been on Omnipod 6 weeks (was on accu chek spirit for 6 years before and never had it this bad) and I’m getting so disillusioned with it.
    Any advice, anything I might be doing wrong or anything I should try? Feeling really quite down and depressed.

    I’m also petrified of exercising with the Omnipod as I’m terrified it’s going to fall off or come loose... any advice on this too?

    Thanks!
     
    • Hug Hug x 1
    #1 backarini, Dec 23, 2018 at 11:58 AM
    Last edited: Dec 23, 2018
  2. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,303
    Likes Received:
    8,217
    Trophy Points:
    298
    @backarini - I'll tag ourr frriend, @Mel dCP , as she's both an Omnipod user and has rrecently had a sore spot somewhere, so she may have some insight to help you along.
     
    • Useful Useful x 1
  3. LooperCat

    LooperCat Type 1 · Expert

    Messages:
    5,218
    Likes Received:
    7,624
    Trophy Points:
    198
    Afternoon! Thanks for the tag. I’ve had one infected site, on my thigh - a week of flucloxacillin sorted it out but I still have a mark two month later - a good way to avoid that site for a bit, I suppose! I always use a steret wipe before putting a new pod on - I wipe the top of my insulin vial and the site on my skin with them.

    If I’m more active than normal and my pod feel like it might be vulnerable, I shove a strip of rock tape over the whole thing.
     
    • Like Like x 1
  4. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Hi @backarini, I assume that you were started on the Omnipod to help improve your BSLs?
    So, being run down might have been due to the previous BSLs and with still getting used to the Omnipod maybe?
    I have a different pump to the Omnipod but the same precautions apply to having cleaned skin and hands, and making sure the needle does not touch anything until it is applied to the skin site.
    I know from the past that my skin would sometimes break out in pimples etc when I was not well and I was advised to use a skin antiseptic to the whole of my skin for a while. As well as seeing the doctor about the infections themselves it may be worth asking about skin cleaning- the pros and cons.
    Reading up on flucloxacillin (drugs.com) I noted that with continued treatment past 2 to 4 courses (about 12 to 24 days) people can be at more risk of liver problems so please bear that in mind if you need an extended course.
    There may be other treatment needed perhaps if an abscess forms as I gather that antibiotics cannot get to the centre of an abscess and cure it so drainage is what may be required.
    Best Wishes that it all settles quickly !!!:):):)
     
  5. JaneC

    JaneC Type 1 · Well-Known Member

    Messages:
    147
    Likes Received:
    88
    Trophy Points:
    88
    I’ve been using the Omnipod for over 6 six years but had a staflococci infection about 6 months after starting, it resolved with antibiotics quickly and I was cautious about cleanliness for a few months after and then reverted to usual non special cleansing, slovenly ways and all has been fine so think I was just unlucky. Re sport and keeping the pods on, I haven’t had problems but do use Lycra arm bands on my arms to help keep them on and the larger Lycra ones on my calves but otherwise ithey stay on fine but think they’re happy with my skin type.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook